Winter Storm, Bennington
- When
- March 23, 2:00 PM EST to March 24, 1:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A late season snowfall impacted southern Vermont on Monday, March 23rd, 2020. This was brought on by an anomalously cold air mass interacting with a coastal low pressure system.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A late season snowfall impacted southern Vermont on Monday, March 23rd, 2020. This was brought on by an anomalously cold air mass interacting with a coastal low pressure system. Snowfall totals ranged from six to ten inches across Bennington and Windham Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 23, 12:28 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
128 PM EDT Mon Mar 23 2020
.SYNOPSIS...
A complex storm system will bring snow and rain to the
region today into tonight. The higher snow totals will be over the
higher terrain, and the precipitation will end after midnight, as a
coastal low pressure system passes northeast of Cape Cod. High
pressure briefly builds in from the Great Lakes Region, and
southeast Canada with fair and dry weather for Tuesday. Another
storm system will bring more snow and rain to the region Wednesday
into Wednesday Night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warning for western Ulster and western Greene
counties to 2 AM EDT TUE...
Winter Storm Warning for the southern VT and the Berkshires
from 2 PM Mon through 4 AM EDT TUE...
Winter Weather Advisories issued for the southern Adirondacks,
western and central Mohawk Valley, northern Saratoga Region and
the Glens Falls area. Helderbergs, and the Schoharie Valley
from 6 AM Mon through 2 AM EDT TUE...
Winter Weather Advisory for the northern Taconics of eastern
Rensselaer County, and northern Litchfield County from 2 pm
today to 4 AM EDT TUE...
Snow more spotty across our region but precipitation expanding
in western and central NY. The rain/snow line is oriented
west/east just north of the central NY/PA border, with the last
of the snow in the mid Hudson Valley and NW CT heading east. up
to an inch has been reported in many areas through early this
afternoon. The northern edge of the rain should get to the
Mohawk Valley, Capital Region and southern Berkshires through
the afternoon but staying all snow to the north of that line.
Temperatures will peak in the mid 30s in the valleys and around
30 to lower 30s higher terrain. Wet snow will stick mainly to
grass through the afternoon and will melt a little during the
lull in the precipitation before the steadier precipitation
moves back in.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Winter Storm Warning for western Ulster and western Greene
counties to 2 am TUE...
Winter Storm Warning for the southern Green Mountains and
Berkshires from 2 PM Mon through 4 AM Tue...
Winter Weather Advisories issued for the southern Adirondacks,
western and central Mohawk Valley, northern Saratoga Region and
the Glens Falls area. Helderbergs, and the Schoharie Valley
from 6 AM Mon through 2 AM Tuesday...
Winter Weather Advisory for the northern Taconics of eastern
Rensselaer County, and northern Litchfield County from 2 pm
today to 4 am Tuesday...
Tonight...Our forecast continues to favor a consensus of the
NAM/ECMWF and 00Z HREFS. There are indications the H700
circulation may close off briefly over southeast New England
between 00Z-03Z TUE. The short-waves finally phase with the
coastal low sliding northeast toward Cape Cod. The mid and upper
level deformation zone strengthens with decent low to mid level
frontogenesis from the Capital Region south and east. The H850
0C isotherm may briefly reach the I-90 corridor around 03Z.
We will have to monitor if a pivoting pcpn or mesoscale snow
band forms per the recent cool season CSTAR research. We are
expecting a transition to snow everywhere at night and it could
accumulate quick at a half an inch to an inch and hour
especially the grassy and untreated surfaces. Expecting 1-3" in
the Capital District, 1-2" in the Mid Hudson valley, and
Litchfield County with 1-4" in Washington Co.
We are concerned the Litchfield Hills and the Rensselaer
Plateau could get a quick 2-6" of snow. The Litchfield Hills may
be more in the 2-5" range, and places like Grafton NY may get
3-6. Further north, we expect with the orographic upslope the
southern Greens and Berkshires could get 4-8" of snow. The west
side of the Greens may get 1-4". There will be a strong
elevation component to this storm and locations west of Hudson
River Valley could get 3-8" of snow total before it winds down
before midnight. Snow to liquid ratios will be tricky in the
5-10:1 range and the snow will be heavy and wet. Isolated power
outages may occur due to falling tree limbs possibly over the
high peak areas.
The snow will lighten up and transition to some spotty light
rain, drizzle or even freezing drizzle as we lose some ice in
the clouds. Temps wont drop off too much as the coastal cyclone
zips northeast of Cape Cod into the North Atlantic. Lows will
only fall back into the upper 20s to mid 30s.
Tuesday...A brief reprieve between systems in an active wave
train, as high pressure builds in from the Great Lakes Region
and southeast Canada. Any spotty drizzle or freezing drizzle
will diminish over the southern Dacks and southern VT in the
morning. An increase to partly to mostly sunny skies is expected
in the afternoon with temps rebounding to normal to above
normal levels, as highs will be in the mid 40s to lower 50s in
the valleys, and upper 30s to lower/mid 40s over the hills and
mtns.
Tuesday Night...High pressure shifts downstream, as the next
short-wave approaches from the TN Valley, and moves towards the
OH Valley and mid Atlantic States. Clouds will increase, thicken
and lower and the general trend is to hold off any thermal
advection pcpn until around sunrise based on the latest 00Z
EC/GFS/NAM. Lows will be in the mid 20s to mid 30s across the
region.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Active pattern continues through the extended, with another storm
system tracking south and east of the region Wednesday into
Wednesday night. This storm is currently tracking into southern CA,
and is expected to take a fairly similar path as the Monday storm
system, although models have trended its path slightly south
compared to recent model cycles. Assuming a track slightly farther
south ensues, lighter precipitation may occur for areas north of the
I-90 corridor, with lower chances for snow (especially valley areas)
due to less dynamical cooling potential. Will have to watch trends
in case the track shifts even farther south, which could limit
overall precipitation potential in central and northern areas. For
now, have kept likely to categorical PoPs for most areas near and
south/east of the I-90/I-88 corridors for Wednesday-Wednesday
evening. P-type starts out as mainly snow, then changing to a
rain/snow mix in valleys in the afternoon, with all rain for
southern valley locations.
Given the possibility of a track farther south, snowfall amounts are
generally a coating to an inch within the Hudson Valley, and
generally 1-4 inches for higher terrain areas to the east and west,
as well as across the southern Adirondacks, with locally higher
amounts possible across higher elevations of the eastern Catskills
and Berkshires.
Behind this storm system, another fast moving northern stream
impulse may bring some rain showers or sprinkles for Thursday
afternoon/evening, especially across the southern Adirondacks and
southern VT. Some wet snow may mix in these areas as well Thursday
evening.
A brief reprieve from the active weather may occur sometime Friday-
Friday night, although a frontal system stalling south of the region
may allow showers to linger nearby. This frontal system should begin
lifting north and east Saturday into Sunday, as low pressure
approaches from the Great Lakes region. Thus, increasing chances for
rain for Saturday into at least a portion of Sunday. Some wet snow
or a wintry mix could occur across portions of the southern
Adirondacks and southern VT Saturday morning, should the
precipitation develop early enough in the daytime. Breezy and cooler
behind the storm system for later Sunday, with perhaps some mountain
snow showers developing.
As for temperatures, chilly Wednesday with highs mainly in the mid
30s to lower 40s, with colder temps possible if widespread
stratiform precipitation occurs. Lows Wednesday night in the upper
20s to mid 30s. More seasonable temperatures expected for Thursday-
Friday, with highs generally mid 40s to lower 50s, except upper 30s
to lower 40s for some higher terrain areas in the southern
Adirondacks and southern VT. Lows mostly in the upper 20s to mid 30s
Friday morning, then cooling to the 20s/lower 30s Saturday morning.
Temps Saturday-Sunday will depend on timing and duration of rain,
with mainly 40s expected Saturday, although could be colder if
widespread precipitation develops early in the day. Lows Saturday
night mainly in the 30s. Highs Sunday mid 40s to lower 50s, assuming
some breaks in the precipitation occur late in the day, with colder
max temps possible should the precip linger longer.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Steadier precipitation will develop from southwest to northeast
across the TAF sites between 18Z-21Z. P-type should be mainly snow,
although some rain could be mixed in at KPOU/KALB. A period of
moderate precipitation is possible at the TAF sites between roughly
22Z/Mon-02Z/Tue, with snow expected at KGFL and KPSF. Precipitation
should taper off to spotty light snow or drizzle between 04Z-
06Z/Tue. Spotty drizzle may then linger at all TAF sites through
12Z/Tue.
Flight conditions should drop to IFR once steadier precipitation
develops, with occasional LIFR possible, especially after 22Z, both
for Cigs and Vsbys. Mainly IFR conditions should prevail overnight,
especially for CIGS, with LIFR possible. CIGS should gradually
improve beyond 12Z/Tue with KPSF being the last to improve.
Winds will be southeast at 5-10 KT through early this afternoon,
with some gusts up to 20-25 KT possible, especially at KALB and
KPSF. Winds will gradually back into the northeast to north between
22Z/Mon and 02Z/Tue, with speeds of 5-10 KT continuing, although
gust magnitudes should decrease. These northeast to north winds at 5-
10 KT should then continue through daybreak Tuesday.
Low level wind shear has been included at KPOU for a brief period
late this afternoon into early this evening, as surface winds begin
backing into the east to northeast at 5-10 KT, while winds around
2000 FT AGL remain east to southeast at 30-35 KT.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: High Operational Impact. Likely RA...SN.
Wednesday Night: High Operational Impact. Likely RA...SN.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
A complex storm system will bring snow and rain to the
region today into tonight. The higher snow totals will be over the
higher terrain, and the precipitation will end after midnight, as a
coastal low pressure system passes northeast of Cape Cod. High
pressure briefly builds in from the Great Lakes Region, and
southeast Canada with fair and dry weather for Tuesday.
The RH values will only lower to 50 to 75 percent in the snow
and rain. They will increase to 90 to 100 percent tonight, and
lower to 45 to 60 percent Tuesday afternoon.
The winds will be east to southeast at 10 to 20 mph today with
some gusts to 30 to 35 mph over the higher terrain. The winds
will shift to the north to northeast at 5 to 15 mph tonight, and
will be northerly at 5 to 10 mph on Tuesday.
A widespread precipitation event will impact the region today
into tonight with mainly snow mixed with valley rain. Another
storm system will bring a mix of rain and snow Wednesday into
Wednesday night.
&&
.HYDROLOGY...
Widespread hydrology problems are not expected the next several
days in the Albany Hydro Service Area.
A complex storm system will bring snow and rain to the HSA today
into Tuesday morning. Several inches of snow will be common
over the higher terrain with lower amounts in the valleys.
Total QPF or liquid equivalent may range from a half an inch to
an inch and a quarter with the higher amounts south and east of
the Capital Region.
Another brief dry spell will occur on Tuesday into Tuesday Night,
but another storm system may potentially bring another
widespread precipitation event consisting of snow and rain for
the mid week. Total liquid equivalent or QPF will range from a
quarter to three quarters of an inch with the higher tallies in
the southeast basins.
Only minimal rises are expected on flows through the mid week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 AM EDT Tuesday for CTZ001.
NY...Winter Weather Advisory until 2 AM EDT Tuesday for NYZ032-033-
038>042-047-048-051-082-083.
Winter Storm Warning until 2 AM EDT Tuesday for NYZ058-063.
Winter Weather Advisory until 4 AM EDT Tuesday for NYZ054.
MA...Winter Storm Warning until 4 AM EDT Tuesday for MAZ001-025.
VT...Winter Storm Warning until 4 AM EDT Tuesday for VTZ013>015.
&&
SYNOPSIS...Wasula
NEAR TERM...NAS
SHORT TERM...Wasula
LONG TERM...KL
AVIATION...BGM/JLV
FIRE WEATHER...Wasula
HYDROLOGY...JLV/WasulaHazardous Weather Outlook National Weather Service Albany NY 508 AM EDT Mon Mar 23 2020 CTZ013-NYZ043-049-050-052-053-059>061-064>066-084-241100- Southern Litchfield-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southern Washington- 508 AM EDT Mon Mar 23 2020 This Hazardous Weather Outlook is for southern Litchfield County in northwestern Connecticut and Washington County, the Capital District, mid Hudson Valley, the southern and central Taconics in east central New York. .DAY ONE...Today and tonight. A complex storm system will impact the area today into tonight with light snowfall accumulations of 1 to 3 inches and isolated 4 inch amounts north of Albany. If accumulations increase, then a winter weather advisory may be needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. MAZ001-025-VTZ013>015-241100- Northern Berkshire-Southern Berkshire-Bennington-Western Windham- Eastern Windham- 508 AM EDT Mon Mar 23 2020 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for western Massachusetts and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-038>042-047-048-051-082-083-241100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Schoharie- Western Schenectady-Western Albany-Northern Fulton-Southeast Warren- 508 AM EDT Mon Mar 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for the southern Adirondacks, the western and central Mohawk Valley, Glens Falls, Lake George and northern Saratoga Region, Schoharie Valley and the Helderbergs of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. CTZ001-NYZ054-241100- Northern Litchfield-Eastern Rensselaer- 508 AM EDT Mon Mar 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut and eastern Rensselaer County in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ058-063-241100- Western Greene-Western Ulster- 508 AM EDT Mon Mar 23 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern Catskills of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light to moderate snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1226 PM EDT MON MAR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM SNOW 1 NW ROSENDALE 41.85N 74.11W
03/23/2020 M1.0 INCH ULSTER NY SOCIAL MEDIA
1136 AM SNOW FONDA 42.97N 74.37W
03/23/2020 M1.1 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
1200 PM SNOW 1 SSW AQUEDUCT 42.84N 73.89W
03/23/2020 M1.0 INCH SCHENECTADY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY2001425
EVENT NUMBER ALY2001426
EVENT NUMBER ALY2001427
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT MON MAR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW COLEBROOK 42.00N 73.08W
03/23/2020 M2.5 INCH LITCHFIELD CT TRAINED SPOTTER
&&
EVENT NUMBER ALY2001428
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT MON MAR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW ROXBURY 41.55N 73.31W
03/23/2020 M2.1 INCH LITCHFIELD CT SOCIAL MEDIA
&&
EVENT NUMBER ALY2001429
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT MON MAR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM SNOW 3 S SANDISFIELD 42.07N 73.13W
03/23/2020 M1.0 INCH BERKSHIRE MA PUBLIC
&&
EVENT NUMBER ALY2001430
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
237 PM EDT MON MAR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM SNOW OLIVEBRIDGE 41.96N 74.20W
03/23/2020 M1.0 INCH ULSTER NY WEATHERNET6
WEATHERNET6
1210 PM SNOW STRATFORD 43.14N 74.66W
03/23/2020 M2.0 INCH FULTON NY WEATHERNET6
WEATHERNET6
1210 PM SNOW SAVOY 42.60N 73.04W
03/23/2020 M1.2 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0200 PM SNOW TORRINGTON 41.84N 73.13W
03/23/2020 M3.5 INCH LITCHFIELD CT TRAINED SPOTTER
&&
EVENT NUMBER ALY2001431
EVENT NUMBER ALY2001432
EVENT NUMBER ALY2001433
EVENT NUMBER ALY2001434
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
247 PM EDT MON MAR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 SE HAWTHORNE HILL 42.78N 73.82W
03/23/2020 M1.5 INCH SCHENECTADY NY SOCIAL MEDIA
&&
EVENT NUMBER ALY2001435
JLVThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880779, 880780, 880781.